Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS Springfield, MO

July 31, 2020Benton County, Hickory County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 31, 2020, 10:13 AM CDT for Benton County, Hickory County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 10:13 AM CDT (15:13 UTC)
Expired
Jul 31, 2020, 4:03 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:38 PM CDTFLASH FLOOD1 Ssw Preston, MOROAD CLOSED DUE TO FLOODING ROUTE U NORTHBOUND (HICKORY COUNTY).
Jul 31, 12:40 PM CDTFLASH FLOOD2 Nne Hermitage, MOROAD CLOSED DUE TO FLOODING ROUTE U NORTHBOUND (HICKORY COUNTY).
Jul 31, 1:35 PM CDTFLASH FLOOD3 E Cross Timbers, MOROAD CLOSED DUE TO FLOODING ROUTE P EASTBOUND (HICKORY COUNTY).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS53 KSGF 311513
FFWSGF
MOC015-085-312115-
/O.NEW.KSGF.FF.W.0051.200731T1513Z-200731T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1013 AM CDT Fri Jul 31 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Hickory County in central Missouri...
  Southeastern Benton County in central Missouri...

* Until 415 PM CDT Friday.

* At 1011 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 2 to 4 inches 
  of rain have fallen over the last few hours. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hermitage...                      Preston...
  Cross Timbers...                  

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3811 9306 3806 9306 3790 9314 3790 9330
      3798 9334 3811 9322

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Perez
2 follow-up statements
302 
WGUS73 KSGF 311943
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
243 PM CDT Fri Jul 31 2020

MOC015-085-312115-
/O.CON.KSGF.FF.W.0051.000000T0000Z-200731T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-Benton MO-
243 PM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FRIDAY
FOR NORTHEASTERN HICKORY AND SOUTHEASTERN BENTON COUNTIES...

At 239 PM CDT, The Department of Transportation reported that 
several roads in eastern Hickory County were closed due to flooding. 
Rainfall accumulations of three to four inches fell in the warning 
area late this morning. Roads affected by flooding include Highway P 
east of Cross Timbers, Route D south of Preston, and Route U east of 
Hermitage. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hermitage...                      Preston...
Cross Timbers...                  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3811 9306 3806 9306 3790 9314 3790 9330
      3798 9334 3811 9322

FLASH FLOOD...OBSERVED

$$

Terry
692 
WGUS73 KSGF 312103
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
403 PM CDT Fri Jul 31 2020

MOC015-085-312111-
/O.CAN.KSGF.FF.W.0051.000000T0000Z-200731T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-Benton MO-
403 PM CDT Fri Jul 31 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HICKORY AND SOUTHEASTERN
BENTON COUNTIES IS CANCELLED...

The heavy rain has ended. However residual flooding will continue 
due to heavy rainfall earlier today and a Flood Warning remains in 
effect, but rapid rises and flash flooding are no longer occurring.

Please continue to heed any remaining road closures.

LAT...LON 3811 9306 3806 9306 3790 9314 3790 9330
      3798 9334 3811 9322

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:12 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 31, 6:12 AM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
612 AM CDT Fri Jul 31 2020

.SYNOPSIS...
Issued at 237 AM CDT Fri Jul 31 2020

Upper level ridge axis remains over the Rockies early this morning
with a closed low over northeast Canada. In between was a slow
moving upper level trough with the axis over west central MO into
southeast Kansas. A deformation band of heavy rain has been
affecting parts of west central MO for quite a while now with
flash flooding the result. A stationary frontal boundary was
located over southern MO with a frontal wave over southwest MO.

Somewhat lower PW values over southern MO at the moment, but still
fairly high at around 1.7 in. However, a higher axis of 1.9 to 2.0
in was near the upper level trough axis from west central MO into
southeast KS.

Forecast concerns for today will be with heavy rain and the
potential of flash flooding over southern MO as this trough axis
shifts southeast through the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Fri Jul 31 2020

For today, we are going to try our luck with another flash flood
watch over southern MO. the bulk of yesterdays rain remained
further north, however this upper level trough axis is expected to
slowly shift southeast through the area today. PW values will
increase again to around 1.8 to 1.95 in. Frontal wave will shift
east across the frontal boundary over southern MO/northern AR
today. Despite the low end instability in the area, there will be
plenty of forcing and moisture along with the slow moving
convection and likely training storms to justify another flash
flood watch over southern MO. Overall, we are expecting 1-2 inches
of rain along and south of US 60, however higher pockets of 2 to 4
inches will be possible in areas where storms train across the
same areas. Because of the rain and clouds expected today,
temperatures will likely remain in the 70s to around 80 for a
high.

The back edge of the precipitation will move from west to east
during the afternoon and evening, with the heaviest of the rain
ending by mid evening. Some lingering lighter showers may continue
into the overnight hours.

.LONG TERM...(Saturday through Thursday)
Issued at 237 AM CDT Fri Jul 31 2020

Much drier air will move in behind the upper trough, with the low
moving into the OH valley. With a pretty amplified ridge remaining
anchored out west, we will remain in north to northwest flow aloft
through the weekend into the first part of next week. This will
keep temperatures quite a bit cooler than we have been over the
past couple of weeks with highs generally in the 70s and low 80s
through Wednesday. The ridge will flatten out by the middle of
next week and we'll start to see more of a moderating temperature
trend for the latter half of the work week. Being in the northwest
flow aloft will bring a series of upper level shortwaves into the
area, so we can't completely rule out rain chances next week,
especially on Sunday when the first such wave moves through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 609 AM CDT Fri Jul 31 2020

For the 12z TAFS...Looking like a lot of IFR today. Slow moving
upper level trough will eventually shift southeast through the
area today bringing with it the potential of heavy rain to the
area. Low ceilings are already in place with IFR/MVFR conditions
at the forecast terminal locations. The current heavy rain was up
in west central MO as of 11z, but will shift southeast and expand
across southern MO later this morning through the afternoon. Some
gusty north winds are expected during the afternoon behind the
low. The IFR/MVFR ceilings will continue through the remainder of
the TAF at SGF/BBG, but may see some clearing late at JLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ066>068-077>083-
     088>098-101>106.

KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 31, 3:20 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
320 AM CDT Fri Jul 31 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
320 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

  A slow moving upper level system and a frontal boundary will
  combine with tropical like moisture in place over the area to
  produce numerous showers and embedded thunderstorms today,
  especially over southern Missouri. As a result, heavy rain can
  be expected, along with the potential of flash flooding should
  these showers and storms track across the same locations.
  Widespread one to two inches of rain is expected, with pockets
  of 2 to 4 inches of rain possible. A flash flood watch is in
  effect until 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  A few thunderstorms will then be possible on Sunday with
  generally dry and cooler weather the first half of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Jul 31, 5:54 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HEAVY RAIN       LOWRY CITY              38.14N 93.72W
07/31/2020  E6.00 INCH       ST. CLAIR          MO   EMERGENCY MNGR

            JUST OVER 6 INCHES OF RAIN HAS FALLEN IN
            LOWRY CITY SINCE MIDNIGHT. SOUTHBOUND HWY 13
            IS FLOODED NEAR JUNCTION A AND C. TRAFFIC
            VERY SLOW.

&&
Local storm report, Jul 31, 6:09 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      1 NNE LOWRY CITY        38.15N 93.72W
07/31/2020                   ST. CLAIR          MO   EMERGENCY MNGR

            MODOT CLOSED ROAD NEAR JUNCTION A AND C
            ALONG HWY 13 JUST NORTH OF LOWRY CITY.

&&
Local storm report, Jul 31, 9:04 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      3 WNW OSCEOLA           38.06N 93.75W
07/31/2020                   ST. CLAIR          MO   BROADCAST MEDIA

            COUNTY ROAD 175 OFF B HIGHWAY IN OSCEOLA.

&&

MMT
Local storm report, Jul 31, 9:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      6 NE JOHNSON CITY       38.17N 93.85W
07/31/2020                   ST. CLAIR          MO   DEPT OF HIGHWAYS

            CULVERT WASHED OUT ON ROUTE F BETWEEN
            HIGHWAY A AND HIGHWAY 52. WILL BE CLOSED FOR
            SEVERAL DAYS.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:25 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jul 30, 9:55 PM CDTSpecial Weather StatementSGFGreene50 min
Jul 31, 3:08 AM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 21 more17 hr
Jul 31, 3:42 AM CDTAreal Flood AdvisorySGFSt. Clair8 hr
Jul 31, 4:23 AM CDTFlash Flood WarningSGFSt. Clair10 hr
Jul 31, 8:58 AM CDTAreal Flood AdvisorySGFHickory3 hr
Jul 31, 1:17 PM CDTAreal Flood AdvisorySGFDallas, Laclede, Webster6 hr
Jul 31, 2:04 PM CDTAreal Flood WarningSGFSt. Clair6 hr
Jul 31, 3:02 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Phelps, Shannon, Texas and 2 more6 hr
Jul 31, 4:01 PM CDTAreal Flood WarningSGFBenton, Hickory6 hr
Jul 31, 4:39 PM CDTFlash Flood WarningSGFDent, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.